Tennessee, 2009Tornado and Flash Flood in Tennessee, June 12, 2009
June 12, 2009 · NWS MEG · 18 events in 2 counties and zones
A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours. A derecho tracked across the Mid-South producing numerous reports of damaging winds, large hail and flash flooding. Wind speeds were reported as high as 80 mph. Isolated tornadoes occurred along the bow echo. In addition, scattered thunderstorms developed over ahead of the bow echo and produced large hail, damaging winds and flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 1:57 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 12, 1:57 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI JUN 12 2009
.DISCUSSION...
DERECHO CURRENTLY MOVING THROUGH CENTRAL AR AT DISCUSSION TIME.
THIS STORM HAS HAD A HISTORY OF WIDESPREAD WIND DAMAGE WITH 70 MPH
PLUS WINDS REPORTED OVER AR. AHEAD OF THIS IMPRESSIVE SYSTEM...
SCATTERED TO NUMEROUS DISCRETE THUNDERSTORMS PRODUCING LARGE HAIL
HAD DEVELOPED OVER NORTH MS...WHERE SURFACE BASE CAPES WERE IN
EXCESS OF 4500 J/KG.
ENVIRONMENTAL SHEAR WAS MARGINAL...BUT CANNOT RULE OUT A FEW BRIEF
SPIN UPS ON THE LEADING EDGE OF THE DERECHO AS IT LIFTS EAST.
SEVERE THUNDERSTORM WATCH 388 WAS RECENTLY EXTENDED EAST THROUGH
THE REMAINDER OF NORTH MS AND SOUTHERN PORTIONS OF WEST TN.
THROUGH MONDAY...THE MIDSOUTH WILL REMAIN ON THE PERIPHERY OF A 592DM
500MB RIDGE CENTERED OVER TX. THIS WILL PUT THE FORECAST AREA IN
THE FAVORED TRACK FOR ADDITIONAL THUNDERSTORM CLUSTERS DROPPING
EAST SOUTHEAST FROM THE SOUTHERN PLAINS. GFS DEVELOPS ONE SUCH
SYSTEM OVER KS/OK THIS EVENING...BRINGING IT INTO THE MIDSOUTH
LATE TONIGHT. THUS FAR...NO ACTIVITY OVER THE SOUTHERN PLAINS...
BUT AN INSTABILITY AXIS WITH MID 70S DEWPOINTS WAS BUILDING NORTH
INTO CENTRAL OK. WILL CONTINUE WITH CHANCE TO LIKELY POPS
OVERNIGHT...THROUGH THERE MAY BE UP TO 10 HOURS OF RELATIVE QUITE
FOLLOWING THIS AFTERNOON/S DERECHO.
FEW CHANGES THROUGH THE EXTENDED. 12Z GFS SOLUTION BEGINNING TO
PULL AWAY FROM EARLIER RUNS BY SUPPRESSING THE UPPER RIDGE
WEST...TO THE FOUR CORNERS AND DROPPING HEIGHTS IN THE MS RIVER
VALLEY. 12Z ECMWF MAINTAINS THE ROBUST UPPER RIDGE OVER THE LOWER
MS RIVER VALLEY THROUGH LATE NEXT WEEK. GIVEN THE LARGE MODEL
DISPARITY...WILL MAINTAIN THE WARMER THAN NORMAL TEMPS THROUGH
LATE NEXT WEEK...IN LINE WITH EARLIER FORECASTS. RAIN CHANCES
BEYOND TUESDAY APPEAR LIMITED.
PWB
&&
.AVIATION...
FOR 18Z TAF CYCLE
VFR CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON. SOME
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
WHICH ARE NOT IN THE TAFS. HOWEVER...TAFS COVER SYSTEM MOVING
ACROSS ARKANSAS AND HAVE ESTIMATED TIMES OF FOR THIS SYSTEM MOVING
THROUGH. STORMS THIS EVENING MAY BE STRONG. SOME FOG/MIST POSSIBLE
EARLY TOMORROW.
TLSJR
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 74 91 74 88 / 60 20 20 40
MKL 68 89 70 87 / 50 30 10 40
JBR 69 89 70 87 / 50 20 30 40
TUP 71 89 71 90 / 60 30 10 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 10:29 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT FRI JUN 12 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1129 AM CDT FRI JUN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...SOUTH OF A LINE
FROM WALNUT RIDGE ARKANSAS TO JACKSON TENNESSEE TO SAVANNAH
TENNESSEE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES NORTH OF
THIS LINE.
A VERY UNSTABLE ATMOSPHERE AND A STALLED SURFACE FRONT WILL
PREVAIL OVER THE MIDSOUTH TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO FORM ALONG AND TO THE SOUTH OF THE COLD FRONT...
WHICH EXTENDS ALONG NORTHERN PORTIONS OF THE MODERATE RISK AREA.
THESE SCATTERED THUNDERSTORMS WILL PRECEDE THE POSSIBLE ARRIVAL OF
A THUNDERSTORM COMPLEX MOVING INTO THE MIDSOUTH FROM CENTRAL
ARKANSAS.
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE PRIMARY
SEVERE WEATHER THREAT THROUGH THIS EVENING WILL BE DAMAGING WINDS
IN EXCESS OF 70 MPH... WITH A SECONDARY THREATS OF LARGE HAIL AND
FLASH FLOODING. THE FLASH FLOOD THREAT LIKELY BE GREATEST NEAR THE
STALLED FRONT...WHERE STORMS ARE MORE LIKELY TO TRAIN OVER THE SAME
AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDSOUTH
ON SATURDAY. THE SLIGHT RISK WILL CONTINUE INTO SUNDAY FOR NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE MODERATE RISK AREA.
PWB
In the hours before
Special weather statement, Jun 12, 2:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT FRI JUN 12 2009
MSZ024-122130-
MONROE MS-
357 PM CDT FRI JUN 12 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF NEW HAMILTON AT 357 PM
CDT...MOVING EAST AT 15 MPH.
PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Jun 12, 2:58 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 N BRUCE 34.06N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
QUARTER HAIL 5 MILES NORTH OF BRUCE.
0245 PM HAIL ABERDEEN 33.83N 88.55W
06/12/2009 E1.00 INCH MONROE MS EMERGENCY MNGR
0250 PM TSTM WND DMG BRUCE 33.99N 89.34W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN OVER RT 149
0250 PM HAIL BRUCE 33.99N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
0305 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0307 PM TSTM WND DMG 6 N ABERDEEN 33.92N 88.55W
06/12/2009 MONROE MS EMERGENCY MNGR
TREE DOWN ON HWY 25 S
0310 PM TSTM WND DMG 5 NE BRUCE 34.04N 89.28W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141
0320 PM HAIL OXFORD 34.36N 89.53W
06/12/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
0350 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
&&
JEBLocal storm report, Jun 12, 3:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 N BRUCE 34.06N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
QUARTER HAIL 5 MILES NORTH OF BRUCE.
0245 PM HAIL ABERDEEN 33.83N 88.55W
06/12/2009 E1.00 INCH MONROE MS EMERGENCY MNGR
0250 PM HAIL BRUCE 33.99N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
0250 PM TSTM WND DMG BRUCE 33.99N 89.34W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN OVER RT 149
0305 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0307 PM TSTM WND DMG 6 N ABERDEEN 33.92N 88.55W
06/12/2009 MONROE MS EMERGENCY MNGR
TREE DOWN ON HWY 25 S
0310 PM TSTM WND DMG 5 NE BRUCE 34.04N 89.28W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141
0320 PM HAIL OXFORD 34.36N 89.53W
06/12/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
0345 PM TSTM WND DMG OXFORD 34.36N 89.53W
06/12/2009 LAFAYETTE MS TRAINED SPOTTER
SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
UNIVERSITY OF MISSISSIPPI CAMPUS
0350 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
&&
JEBLocal storm report, Jun 12, 3:23 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ABERDEEN 33.83N 88.55W
06/12/2009 E1.00 INCH MONROE MS EMERGENCY MNGR
0250 PM TSTM WND DMG BRUCE 33.99N 89.34W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN OVER RT 149
0250 PM HAIL BRUCE 33.99N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
0305 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0307 PM TSTM WND DMG 6 N ABERDEEN 33.92N 88.55W
06/12/2009 MONROE MS EMERGENCY MNGR
TREE DOWN ON HWY 25 S
0310 PM TSTM WND DMG 5 NE BRUCE 34.04N 89.28W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
141
0320 PM HAIL OXFORD 34.36N 89.53W
06/12/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
0345 PM TSTM WND DMG OXFORD 34.36N 89.53W
06/12/2009 LAFAYETTE MS TRAINED SPOTTER
SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
UNIVERSITY OF MISSISSIPPI CAMPUS
0350 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
&&
JEBLocal storm report, Jun 12, 3:27 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ABERDEEN 33.83N 88.55W
06/12/2009 E1.00 INCH MONROE MS EMERGENCY MNGR
0250 PM HAIL BRUCE 33.99N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
0250 PM TSTM WND DMG BRUCE 33.99N 89.34W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN OVER RT 149
0305 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0307 PM TSTM WND DMG 6 N ABERDEEN 33.92N 88.55W
06/12/2009 MONROE MS EMERGENCY MNGR
TREE DOWN ON HWY 25 S
0310 PM TSTM WND DMG 5 NE BRUCE 34.04N 89.28W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
141
0320 PM HAIL OXFORD 34.36N 89.53W
06/12/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
0345 PM TSTM WND DMG OXFORD 34.36N 89.53W
06/12/2009 LAFAYETTE MS TRAINED SPOTTER
SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
UNIVERSITY OF MISSISSIPPI CAMPUS
0350 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0421 PM TORNADO 1 N WALDENBURG 35.58N 90.93W
06/12/2009 POINSETT AR TRAINED SPOTTER
&&
JEBLocal storm report, Jun 12, 3:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ABERDEEN 33.83N 88.55W
06/12/2009 E1.00 INCH MONROE MS EMERGENCY MNGR
0250 PM TSTM WND DMG BRUCE 33.99N 89.34W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN OVER RT 149
0250 PM HAIL BRUCE 33.99N 89.34W
06/12/2009 E1.00 INCH CALHOUN MS TRAINED SPOTTER
0305 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0307 PM TSTM WND DMG 6 N ABERDEEN 33.92N 88.55W
06/12/2009 MONROE MS EMERGENCY MNGR
TREE DOWN ON HWY 25 S
0310 PM TSTM WND DMG 5 NE BRUCE 34.04N 89.28W
06/12/2009 CALHOUN MS TRAINED SPOTTER
TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
141
0320 PM HAIL OXFORD 34.36N 89.53W
06/12/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
0345 PM TSTM WND DMG OXFORD 34.36N 89.53W
06/12/2009 LAFAYETTE MS TRAINED SPOTTER
SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
UNIVERSITY OF MISSISSIPPI CAMPUS
0350 PM HAIL BATESVILLE 34.32N 89.94W
06/12/2009 E1.00 INCH PANOLA MS TRAINED SPOTTER
0415 PM TSTM WND DMG LEXA 34.60N 90.75W
06/12/2009 PHILLIPS AR EMERGENCY MNGR
TREES DOWN
0421 PM TORNADO 1 N WALDENBURG 35.58N 90.93W
06/12/2009 POINSETT AR TRAINED SPOTTER
&&
JEBEvent by event
10 thunderstorm wind, 6 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Hail, Shelby
- When
- June 12, 3:37 PM CST to 3:42 PM CST
- Where
- Shelby County, 2.04 mi NW of Overton to 1.16 mi WSW of Woodstock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.269, -90.028
Quarter size hail fell 2 miles north of the intersection of Highway 51 and North Watkins Street near Shelby Forest.
Thunderstorm Wind, Shelby
- When
- June 12, 3:40 PM CST to 3:45 PM CST
- Where
- Shelby County, 0.56 mi WSW of Nonconnah to 0.7 mi SW of Nonconnah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.066, -90.059
Straight line winds knocked down a street light on South Third Street at Brooks Road and Peebles Road.
Thunderstorm Wind, Shelby
- When
- June 12, 3:40 PM CST to 3:45 PM CST
- Where
- Shelby County, 2.07 mi SW of North to 1.88 mi NNE of Mallory
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.155, -90.050
Straight line winds shattered glass store fronts along South Main Street in Downtown Memphis. In addition, car windows were broken near the Amtrak Station. One serious injury occurred when a tree fell on a person near the Pyramid Arena.
Thunderstorm Wind, Shelby
- When
- June 12, 3:45 PM CST to 3:50 PM CST
- Where
- Shelby County, 1.25 mi W of Binghamton to 0.51 mi SSE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.153, -90.002
Straight line winds blew trees down in Midtown Memphis and blew an 18-wheeler over on it's side on Interstate 40 between exit 8 and 10. Mature trees were knocked down at Interstate 240 and Jackson Avenue. An air conditioning unit on the roof of the White Station Library was blown off.
Thunderstorm Wind, Shelby
- When
- June 12, 3:50 PM CST to 4:07 PM CST
- Where
- Shelby County, 1.34 mi WNW of Germantown to 2 mi NNE of Forest Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.090, -89.840
Straight line winds knocked down numerous trees and power lines in Germantown. A railroad crossing arm was blown away and wrapped around a power pole at Hacks Cross Road and Poplar Pike.
Thunderstorm Wind, Shelby
- When
- June 12, 3:50 PM CST to 4:08 PM CST
- Where
- Shelby County, Bartlett to 1.13 mi E of Ellendale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -89.880
Straight line winds blew numerous trees down in Bartlett. Trees fell on houses in the vicinity of Sycamore View Road and Interstate 240. Power lines were knocked down at Yale Road near Covington Pike. Windows were shattered from a building on Kirby-Whitten Road just south of Summer Avenue. The front of the building was destroyed. A front porch was also damaged in the area. Trees were knocked down on Memphis-Arlington Road and Highway 70. Several dozen trees were knocked down on Sycamore View Road and Bartlett Road. Ellendale was also hit hard as numerous old trees were knocked down in the neighborhood.
Thunderstorm Wind, Shelby
- When
- June 12, 3:50 PM CST to 4:07 PM CST
- Where
- Shelby County, 1.78 mi NNW of Cordova to Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.173, -89.793
Straight line winds knocked down trees at the intersection of Dexter Road and Germantown Road in Cordova.
Hail, Shelby
- When
- June 12, 4:00 PM CST to 4:05 PM CST
- Where
- Shelby County, 0.6 mi E of Forest Hill
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.069, -89.760
Nickel size hail fell at the intersection of Forest Hill-Irene Road and Poplar Avenue in Germantown.
Tornado, Shelby
- When
- June 12, 4:00 PM CST to 4:01 PM CST
- Where
- Shelby County, 0.87 mi SE of Bartlett to 0.91 mi SE of Bartlett
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.190, -89.870
A brief tornado touched down near the intersection of Bartlett Boulevard and Elmore Road in Bartlett. This tornado snapped numerous hardwood trees and caused minor roof damage to several homes. The estimated maximum winds were 105 mph.
Thunderstorm Wind, Fayette
- When
- June 12, 4:05 PM CST to 4:10 PM CST
- Where
- Fayette County, 0.5 mi ESE of Piperton to 1.19 mi ESE of Piperton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.048, -89.622
Straight line winds knocked down large trees at Highway 57 and Highway 196 in Piperton.
Thunderstorm Wind, Shelby
- When
- June 12, 4:05 PM CST to 4:10 PM CST
- Where
- Shelby County, 0.46 mi SSE of Millington to 0.44 mi SE of Millington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.344, -89.897
Straight line winds knocked down trees and power lines at Wilkinsville Road and Church Street in Millington.
Hail, Fayette
- When
- June 12, 4:15 PM CST to 4:20 PM CST
- Where
- Fayette County, 0.67 mi SSE of Warren
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.221, -89.447
Quarter size hail fell east of Oakland.
Hail, Shelby
- When
- June 12, 4:18 PM CST to 4:23 PM CST
- Where
- Shelby County, 1.19 mi SSE of Arlington Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.263, -89.665
Golf ball size hail fell in Arlington.
Hail, Fayette
- When
- June 12, 4:20 PM CST to 4:25 PM CST
- Where
- Fayette County, 0.27 mi ESE of Oakland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.229, -89.515
Flash Flood, Shelby
- When
- June 12, 4:30 PM CST to 5:30 PM CST
- Where
- Shelby County, 0.26 mi SSE of Shelby Farms to 1.1 mi ENE of Shelby Center
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.166, -89.869
Heavy rain produced flash flooding in and around Bartlett. Sycamore View at Interstate 40 was flooded as well as Whitten and Dexter Roads.
Thunderstorm Wind, Shelby
- When
- June 12, 4:30 PM CST to 4:35 PM CST
- Where
- Shelby County, Arlington to 1.23 mi S of Arlington Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -89.680
Straight line winds blew large trees down in Arlington. Power lines were also knocked down causing power outages.
Thunderstorm Wind, Fayette
- When
- June 12, 4:35 PM CST to 4:40 PM CST
- Where
- Fayette County, 0.61 mi SSE of Warren to 0.74 mi SSE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.221, -89.447
Straight line winds broke off the tops of two cherry trees.
Hail, Fayette
- When
- June 12, 4:35 PM CST to 4:40 PM CST
- Where
- Fayette County, 0.69 mi SSE of Warren
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.221, -89.446
Nickel size hail fell east of Oakland.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, June 12, 20092 injured · $4.0 million · EF2 · 56 events
- Tornado and Hail in Arkansas, June 12, 20092 injured · $10 million · EF1 · 105 events
- Flash Flooding and Hail in Alabama, June 12 to 15, 20093 injured · $652,000 · 1.75 in hail · 159 events
- Heat in Texas, June 12, 20091 death · 1 event
- Flood in North Carolina, June 12, 20091 death · $1,000 · 1 event
- Tornadoes and Hail in Texas, June 12, 2009$297,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 12, 20091 injured · $170,000 · 2.75 in hail · 25 events
- Hail and Damaging Wind in Colorado, June 12, 2009$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Arkansas, June 12, 2009$202,000 · 4 in hail · 18 events
- Hail and Damaging Winds in Mississippi, June 12, 2009$82,000 · 1 in hail · 20 events
- Damaging Winds in South Carolina, June 12, 2009$99,000 · 80 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, June 12 to 13, 2009$75,000 · 2.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177599, 177610, 177624, 177653, 177668, 177672, 177842, 177843, 184486, 177857, 177862, 177930, 177903, 177955, 177975, 177988, 177991, 177994.